Ohio, 2023

Flooding in Ohio, January 3 to 5, 2023

January 3 to 5, 2023 · NWS RLX · 9 events in 4 counties and zones

A prolonged period of rain between January 3rd through 4th was the result of a large upper level disturbance swinging through the middle Ohio Valley. Local trained spotters and cooperative observers measured between 2 to 3 inches of rain had fallen during this time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A prolonged period of rain between January 3rd through 4th was the result of a large upper level disturbance swinging through the middle Ohio Valley. Local trained spotters and cooperative observers measured between 2 to 3 inches of rain had fallen during this time. This led to a plethora of road closures across southeast Ohio between the inundation of rain onto roadways, coupled with local creeks and rivers rising out of their banks. In Washington County, high water spilled into the basement of a residential home.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 3, 6:51 AM EST, 3 hours 6 minutes earlier.

Area forecast discussion, Jan 3, 6:51 AM EST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
651 AM EST Tue Jan 3 2023

.SYNOPSIS...
A system brings showers today into Wednesday amid continued
warmth. Seasonably cold weather returns by the end of the work
week with chances for precipitation into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 640 AM Tuesday...

An area of rain that has been training along the western edge
of the area gradually lifts northeast this morning, then
additional showers and scattered thunderstorms will spread into
the area.

Made some minor adjustments to temperatures to better reflect
current observations. Otherwise, the forecast is generally on
track this morning.

As of 335 AM Tuesday...

Rain showers are currently progressing northeast through the CWA,
with the most widespread rain and a few thunderstorms mainly
occurring along and west of the Ohio River. Moisture will
continue to be transported into the area well ahead of an
advancing cold front, allowing rain showers to persist through
the day. The best precipitation coverage is likely to remain
over the western half of the CWA through the morning, then more
widespread rain and scattered thunderstorms progress across the
CWA for the afternoon and evening. Activity begins to lessen
during the evening, then scattered showers are expected
overnight.

WPC has maintained a marginal risk of excessive rainfall over
portions of southeast Ohio and northeast Kentucky through the
early morning hours today, though widespread flooding is not
anticipated.

A 50-60KT low level jet crossing over the area is expected to
bring gusty conditions across the area once mixing begins today.
This should result in 25-35 MPH gusts through the day.

Warm air advection will allow temperatures to climb well above
normal, with highs reaching mid 60s to low 70s in the lowlands and
mid 50s to upper 60s along the mountains. At most of our climate
sites, temperatures are forecast to approach and potentially
exceed record highs for today. Continued cloud cover will
maintain mild conditions across the area with overnight lows in
the 50s.

Current Record Highs for Jan. 3:
* Charleston:  72 (1907 & 1951)
* Huntington:  72 (1907)
* Parkersburg: 70 (2004)
* Clarksburg:  68 (2000)
* Elkins:      67 (2000)
* Beckley:     68 (2000)

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
As of 350 AM Tuesday...

Key Messages:

* Isolated thunderstorms Wednesday.
* Cooler trends Thursday night through the beginning of next
  week.
* Chance for rain Thursday night changing over to snow mainly
  along the mountains.

Wednesday, a soaking rain is expected through the afternoon as a new
wave of vorticity develops between low pressure to the west and high
pressure holding to the east. A broad triple point surface low forms
across Kentucky and Ohio during the morning, lifting northeast by
early afternoon. A trough axis extending from the low aligns south
across West Virginia providing a focus for steady rain development.
Isolated thunderstorms are possible during the morning; however, the
best chance for thunderstorms will be during the afternoon and
evening as instability increases. PWAT values between 1.25-1.50"
support moderate to heavy rainfall along a deep southerly fetch
of moisture.

Rain begins to diminish from the west Wednesday evening as a cold
front pulls across from the west. The surface low will be located
well to the north, with the leading frontal boundary moving toward
the coast. Weak post frontal ridging builds across the lowlands into
Thursday morning which supports patchy fog develop during the early
morning hours.

Thursday will be drier; however, the upper level trough will be
slowly crossing overhead so light showers cannot be ruled out.
The upper trough moves east of the Great Lakes Thursday night,
pulling another cold front through into Friday morning. The
dynamics with this system will be weakening, so only light
precipitation is expected. Rain showers will change over to
snow, mainly across higher elevations of the mountains which
may bring up to one inch of snow before tapering off.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 350 AM Tuesday...

Key Messages:

*Seasonably cold weather continues into the beginning of next
 week.

Friday and Saturday remain on the cool side with another low
pressure system bringing chances for rain showers on Saturday as
a disturbance dives south out of the northern plains. Models
are not in very good agreement with the timing of this front.
Chances for precipitation are advertises throughout the weekend
to account for this uncertainty with later model runs needed to
refine details. Snow chances are currently advertised Saturday
night across the mountains and southeastern Ohio; however this
is still subject to change.

At the start of next week, temperatures are expected to remain
closer to seasonal normals with a slight chance for showers as the
upper level pattern continues to be active.

&&

.AVIATION /11Z TUESDAY THROUGH SATURDAY/...
As of 650 AM Tuesday...

A deck of BKN to OVC clouds will remain present across the area
today and tonight, with rain showers and scattered
thunderstorms continuing to progress through as a front
approaches from the west. While VFR should carry through much of
the TAF period, MVFR or worse conditions will be possible at
times within showers/storms.

LLWS - due to a 50-60KT low level jet overhead - should come to
an end as winds begin mixing down to the surface. This should
result in 20-30KT gusts across the area during the day.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Periods of sub-VFR conditions will be
possible within rain/storms.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                    TUE 01/03/23
UTC 1HRLY       09   10   11   12   13   14   15   16   17   18   19   20
EST 1HRLY       04   05   06   07   08   09   10   11   12   13   14   15
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    M    H    H    M    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  L    H    H    H    H    L    M    H    H    M    M    M
CKB CONSISTENCY  M    M    L    L    M    L    H    H    H    H    H    H

AFTER 12Z WEDNESDAY...
IFR possible in rain and low ceilings on Wednesday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...KH/JLB
NEAR TERM...JLB
SHORT TERM...KH
LONG TERM...KH
AVIATION...JLB
Hazardous weather outlook, Jan 3, 3:57 AM EST, 6 hours before
Hazardous Weather Outlook
National Weather Service Charleston WV
357 AM EST Tue Jan 3 2023

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-040900-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
357 AM EST Tue Jan 3 2023

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Gusty winds will develop as a front approaches from the west. During
the day today, 20 to 35 mph gusts can be expected across the area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 3, 8:44 AM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Charleston WV
844 AM EST Tue Jan 3 2023

OHZ083>086-WVZ007-031415-
Jackson OH-Meigs OH-Gallia OH-Vinton OH-Mason WV-
844 AM EST Tue Jan 3 2023

...A strong thunderstorm will impact portions of northwestern Meigs,
northeastern Gallia, southeastern Jackson, southeastern Vinton and
northwestern Mason Counties through 915 AM EST...

At 843 AM EST, Doppler radar was tracking a strong thunderstorm 7
miles south of Wellston, moving northeast at 55 mph.

HAZARD...Wind gusts in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wellston, Oak Hill, Rutland, Middleport, Vinton, Wilkesville,
Cheshire, Radcliffe, Lakin, Dyesville, Salem Center, Harrisonville,
Dexter, Carpenter and Kyger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3909 8255 3920 8220 3920 8217 3891 8202
      3888 8269
TIME...MOT...LOC 1343Z 244DEG 64KT 3901 8251

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

GW
Special weather statement, Jan 3, 8:53 AM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Charleston WV
853 AM EST Tue Jan 3 2023

OHZ067-075-076-WVZ009-010-031415-
Washington OH-Athens OH-Morgan OH-Wood WV-Pleasants WV-
853 AM EST Tue Jan 3 2023

...A strong thunderstorm will impact portions of Washington,
southeastern Morgan, southeastern Athens, west central Pleasants and
northwestern Wood Counties through 915 AM EST...

At 852 AM EST, Doppler radar was tracking a strong thunderstorm 9
miles east of Athens, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and hail up to half an inch.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Parkersburg, Marietta, Belpre, St. Marys, Beverly, Chesterhill,
Vienna, Williamstown, Belmont, Boaz, Newport, North Hills, Lowell,
Stockport, Macksburg, Lower Salem, Willow Island, Little Hocking,
Waverly and Fleming.

This includes the following highways...
 Interstate 77 in West Virginia between mile markers 180 and 186.
 Interstate 77 in Ohio between mile markers 1 and 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3959 8158 3958 8148 3965 8147 3965 8145
      3963 8145 3963 8142 3960 8139 3959 8131
      3938 8117 3923 8183 3955 8189 3966 8159
TIME...MOT...LOC 1352Z 244DEG 64KT 3935 8192

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

GW
Special weather statement, Jan 3, 9:13 AM EST, 44 minutes before
Special Weather Statement
National Weather Service Charleston WV
913 AM EST Tue Jan 3 2023

OHZ075-076-085-086-WVZ007>009-017-031445-
Washington OH-Athens OH-Meigs OH-Gallia OH-Jackson WV-Wirt WV-
Mason WV-Wood WV-
913 AM EST Tue Jan 3 2023

...A strong thunderstorm will impact portions of Meigs, northeastern
Gallia, southwestern Washington, southeastern Athens, north central
Mason, west central Wirt, north central Jackson and southwestern Wood
Counties through 945 AM EST...

At 912 AM EST, Doppler radar was tracking a strong thunderstorm over
Rutland, moving northeast at 55 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Belpre, Pomeroy, Racine, Coolville, Rutland, Forked Run State Park,
New Haven, Mason, Washington, Tuppers Plains, Lubeck, Middleport,
Chester, Syracuse, Hartford City, Cheshire, Portland, Lakin,
Reedsville and Little Hocking.

This includes the following highways...
 Interstate 77 in West Virginia between mile markers 155 and 168.
 Route 50 in West Virginia between mile markers 1 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3892 8230 3918 8217 3933 8162 3903 8148
TIME...MOT...LOC 1412Z 244DEG 64KT 3906 8211

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GW
Special weather statement, Jan 3, 9:15 AM EST, 42 minutes before
Special Weather Statement
National Weather Service Charleston WV
915 AM EST Tue Jan 3 2023

OHZ076-WVZ009-011-031445-
Washington OH-Wood WV-Tyler WV-
915 AM EST Tue Jan 3 2023

...A strong thunderstorm will impact portions of northeastern
Washington, northwestern Tyler and northeastern Wood Counties through
945 AM EST...

At 914 AM EST, Doppler radar was tracking a strong thunderstorm near
Marietta, moving northeast at 55 mph.

HAZARD...Wind gusts in excess of 40 mph and up to pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marietta, Middlebourne, Williamstown, Paden City, Sistersville, Boaz,
Matamoras, Lowell, Friendly, Fly, Lower Salem, New Matamoras and
Devola.

This includes the following highways...
 Interstate 77 in West Virginia between mile markers 185 and 186.
 Interstate 77 in Ohio between mile markers 1 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3959 8135 3959 8128 3961 8127 3958 8127
      3958 8125 3957 8104 3954 8104 3961 8095
      3958 8089 3960 8085 3956 8082 3955 8079
      3953 8078 3947 8104 3948 8106 3946 8108
      3946 8111 3936 8148 3953 8158 3962 8142
TIME...MOT...LOC 1414Z 244DEG 64KT 3948 8144

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

GW
Special weather statement, Jan 3, 9:26 AM EST, 31 minutes before
Special Weather Statement
National Weather Service Charleston WV
926 AM EST Tue Jan 3 2023

OHZ067-075-076-083>086-WVZ009-031545-
Washington-Jackson-Athens-Meigs-Morgan-Gallia-Vinton-Wood-
926 AM EST Tue Jan 3 2023

...CREEKS AND STREAMS RUNNING HIGH...

Periods of moderate to heavy rain this morning have resulted in rain
totals of one to three inches across the region, with some high
water reported in typical flood prone locations. Creeks and streams
will continue to run high over the next couple of hours. Remember,
never attempt to drive through a flooded roadway.

LAT...LON 3917 8279 3917 8277 3921 8276 3949 8186
      3923 8163 3884 8262 3885 8263 3886 8276
      3888 8276 3894 8275 3895 8281
TIME...MOT...LOC 1419Z 240DEG 63KT 3922 8216

GW
Special weather statement, Jan 3, 9:48 AM EST, 9 minutes before
Special Weather Statement
National Weather Service Charleston WV
948 AM EST Tue Jan 3 2023

OHZ083>086-031515-
Jackson OH-Meigs OH-Gallia OH-Vinton OH-
948 AM EST Tue Jan 3 2023

...A strong thunderstorm will impact portions of northwestern Meigs,
north central Gallia, Jackson and southeastern Vinton Counties
through 1015 AM EST...

At 947 AM EST, Doppler radar was tracking a strong thunderstorm 9
miles east of Piketon, or 9 miles west of Jackson, moving northeast
at 55 mph.

HAZARD...Wind gusts in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jackson, Wellston, Hamden, Coalton, Wilkesville, Petersburg, Salem
Center and Radcliffe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3910 8279 3926 8228 3901 8225 3892 8276
      3894 8275 3895 8281
TIME...MOT...LOC 1447Z 243DEG 62KT 3901 8283

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 flood. Local standard time, as filed.

Flood, Washington

When
January 3, 9:57 AM EST to January 4, 5:12 PM EST
Where
Washington County, 0.65 mi SW of Bloomfield to 0.73 mi SW of Bloomfield
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
39.564, -81.209

The Little Muskingum River at Bloomfield rose above its 16 foot bankfull level on the morning of January 3rd after a period of heavy rain. The river crested just before midnight that night at 26.2 feet and returned to its banks on the evening of January 4th. Several roads were flooded during the time the river remained out of its banks, including Route 26, Route 260, and Bloomfield Church Road.

Flood, Washington

When
January 3, 10:43 AM EST to January 4, 5:45 PM EST
Where
Washington County, 0.15 mi NW of Whipple to 1.32 mi ESE of Whipple
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
39.521, -81.422

Duck Creek near the town of Whipple rose above its 12 foot bankfull level late in the morning of January 3rd. The creek crested at 15.7 feet a little after midnight on the 4th then returned to its banks later that evening. While out of its banks, the creek created minor flooding issues along local roads, including State Routes 26, 821, and 145.

Flood, Athens

When
January 3, 10:49 AM EST to 7:45 PM EST
Where
Athens County, 0.91 mi SSE of Hollister to 1.26 mi S of Modoc
Cause
Heavy Rain
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
39.489, -82.111

Multiple roads were closed throughout Athens County due to flooding. These included portions of State Route 550, State Route 56, and State Route 329. Smaller roads were also closed for the majority of the day due to high water spilled over by swollen local creeks, including Hebbardsville Road, Ladd Ridge Road, Jacksonville Road, and Dutch Creek Road.

Flood, Washington

When
January 3, 11:29 AM EST to January 4, 8:48 AM EST
Where
Washington County, 0.49 mi NE of Macksburg to 0.53 mi NE of Macksburg
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
39.636, -81.465

In Macksburg, Duck Creek rose above its 13 foot bankfull level just before noon on January 3rd. Very late that same day, the creek crested at 14.31 feet and then returned to its banks the next morning on the 4th. While water spilled out of the creek's banks, portions of State Routes 26, 821, and 145 were covered and caused minor traffic issues.

Flood, Meigs

When
January 3, 11:30 AM EST to 7:45 PM EST
Where
Meigs County, 0.18 mi NNE of Pomeroy to 1.28 mi SSW of Langsville
Cause
Heavy Rain
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.032, -82.029

State Route 681, State Route 143, and Chester Road were closed for an extended amount of time due to flooding from nearby streams and creeks.

Flood, Washington

When
January 3, 11:30 AM EST to January 4, 7:45 PM EST
Where
Washington County, 1.35 mi WNW of Elba to 1.09 mi WSW of Warner
Cause
Heavy Rain
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.607, -81.444

Several major roadways within the county were closed for an extended period of time due to high water. These included State Route 821, State Route 145, State Route 26, State Route 676, and State Route 60.

Flood, Vinton

When
January 3, 12:30 PM EST to 7:45 PM EST
Where
Vinton County, 2.59 mi W of Elk Fork to 1.8 mi NNE of Hamden
Cause
Heavy Rain
Property damage
$500
Reported by
Department of Highways
Coordinates
39.281, -82.519

Portions of State Route 93 south of McArthur were closed due to high water.

Flood, Meigs

When
January 3, 4:02 PM EST to January 5, 1:46 AM EST
Where
Meigs County, 1.71 mi NW of Bashan to 1.2 mi ESE of Chester
Cause
Heavy Rain
Property damage
$500
Reported by
River/Stream Gage
Coordinates
39.069, -81.890

The Shade River in the town of Chester rose above its 17 foot bankfull level on the afternoon of January 3rd after a prolong period of heavy rain. The river crested at 22.43 feet on the afternoon of the 4th and then returned to its banks just after midnight on January 5th. Local roadways observed high water issues in the midst of the river being out of its banks, including Oak Hill Road and the Shade River Bridge.

Flood, Washington

When
January 4, 4:30 AM EST to 6:08 PM EST
Where
Washington County, 1.6 mi NNW of Germantown to 2.41 mi SE of Bonn
Cause
Heavy Rain
Property damage
$2,000
Reported by
Public
Coordinates
39.601, -81.332

Periods of heavy rain resulted in an inundation of water to residential homes in the county. One house in particular estimated that two feet of water was observed in their basement.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1065563, 1065561, 1063566, 1065562, 1063581, 1063585, 1063584, 1065575, 1063590.